Alert archive / Iowa / Severe Thunderstorm Warnings in 2016
Severe Thunderstorm Warning 19, NWS Quad Cities, IA
NWS Quad Cities, IA issued this severe thunderstorm warning at May 26, 2016, 4:57 AM CDT for Delaware County, Iowa. It was in force for 34 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 26, 2016, 4:57 AM CDT (09:57 UTC)
- Expired
- May 26, 2016, 5:31 AM CDT
- In force
- 34 min
- Issued by
- NWS Quad Cities, IA
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 70.0 mph
County Delaware County, IA
The radar
The Quad Cities radar (KDVN), 121 km from the middle of the area, began a volume at 09:58 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 26, 5:00 AM CDT | TSTM WND DMG | 2 Sse Dundee, IA | 2 FOOT DIAMETER TREE SNAPPED ABOUT 4 TO 5 FEET ABOVE THE GROUND AT 1435 165TH STREET ABOUT 2 MILES SOUTH SOUTHEAST OF DUNDEE. TIME ESTIMATED. |
| May 26, 5:15 AM CDT | TSTM WND DMG | 1 S Edgewood, IA | 3 INCH DIAMETER BRANCHES DOWN. TIME ESTIMATED. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 3 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Davenport, (KDVN), launched 00:00Z, 10.0 hours before the alert went out and 124 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 20 J/kg
- Mixed-layer CIN
- -125 J/kg
- Mixed-layer LCL
- 1865 m above ground
- 0-6 km bulk shear
- 18 kt
- 0-1 km storm-relative helicity
- 34 m²/s²
- 0-3 km storm-relative helicity
- 119 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
752
WUUS53 KDVN 260957
SVRDVN
IAC055-261045-
/O.NEW.KDVN.SV.W.0019.160526T0957Z-160526T1045Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
457 AM CDT THU MAY 26 2016
THE NATIONAL WEATHER SERVICE IN THE QUAD CITIES HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
NORTHERN DELAWARE COUNTY IN NORTHEASTERN IOWA...
* UNTIL 545 AM CDT
* AT 457 AM CDT...A SEVERE THUNDERSTORM WAS LOCATED OVER DUNDEE...OR
NEAR MANCHESTER...MOVING EAST AT 45 MPH.
HAZARD...70 MPH WIND GUSTS.
SOURCE...RADAR INDICATED.
IMPACT...EXPECT CONSIDERABLE TREE DAMAGE. DAMAGE IS LIKELY TO
MOBILE HOMES...ROOFS...AND OUTBUILDINGS.
* THIS SEVERE THUNDERSTORM WILL BE NEAR...
MANCHESTER AROUND 500 AM CDT.
DELAWARE AROUND 505 AM CDT.
EDGEWOOD...GREELEY AND ONEIDA AROUND 510 AM CDT.
COLESBURG AROUND 520 AM CDT.
OTHER LOCATIONS IMPACTED BY THIS SEVERE THUNDERSTORM INCLUDE COFFINS
GROVE PARK...DELAWARE COUNTY FAIRGROUNDS...PETERSBURG...BACKBONE STATE
PARK...ONEIDA...MANCHESTER AIRPORT AND TWIN BRIDGES PARK.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
THIS IS AN EXTREMELY DANGEROUS SITUATION. THIS STORM IS PRODUCING
WIDESPREAD WIND DAMAGE ACROSS BUCHANAN COUNTY. SEEK SHELTER NOW
INSIDE A STURDY STRUCTURE AND STAY AWAY FROM WINDOWS.
&&
LAT...LON 4249 9114 4240 9160 4247 9160 4247 9161
4264 9160 4265 9113
TIME...MOT...LOC 0957Z 250DEG 41KT 4254 9155
HAIL...<.75IN
WIND...70MPH
$$
RP KINNEY2 follow-up statements
158
WWUS53 KDVN 261013
SVSDVN
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
513 AM CDT THU MAY 26 2016
IAC055-261045-
/O.CON.KDVN.SV.W.0019.000000T0000Z-160526T1045Z/
DELAWARE IA-
513 AM CDT THU MAY 26 2016
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 545 AM CDT
FOR NORTHEASTERN DELAWARE COUNTY...
AT 513 AM CDT...A SEVERE THUNDERSTORM WAS LOCATED OVER GREELEY...OR 9
MILES NORTHEAST OF MANCHESTER...MOVING EAST AT 45 MPH.
HAZARD...60 MPH WIND GUSTS.
SOURCE...RADAR INDICATED.
IMPACT...EXPECT DAMAGE TO ROOFS...SIDING...AND TREES.
THIS SEVERE STORM WILL BE NEAR...
COLESBURG AROUND 525 AM CDT.
OTHER LOCATIONS IMPACTED BY THIS SEVERE THUNDERSTORM INCLUDE
PETERSBURG...ONEIDA...TWIN BRIDGES PARK AND DELAWARE COUNTY
FAIRGROUNDS.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
&&
LAT...LON 4249 9114 4243 9146 4251 9148 4264 9149
4265 9113
TIME...MOT...LOC 1013Z 250DEG 40KT 4258 9133
HAIL...<.75IN
WIND...60MPH
$$
RP KINNEY601
WWUS53 KDVN 261031
SVSDVN
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
531 AM CDT THU MAY 26 2016
IAC055-261040-
/O.CAN.KDVN.SV.W.0019.000000T0000Z-160526T1045Z/
DELAWARE IA-
531 AM CDT THU MAY 26 2016
...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN DELAWARE COUNTY
IS CANCELLED...
THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE LIMITS
AND EXITED THE WARNED AREA. THEREFORE THE WARNING HAS BEEN CANCELLED.
LAT...LON 4249 9114 4243 9146 4251 9148 4264 9149
4265 9113
TIME...MOT...LOC 1027Z 250DEG 41KT 4265 9107
$$
RP KINNEYWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Quad Cities, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at May 26, 3:22 AM CDT, 1 hour 35 minutes earlier.
Area forecast discussion, May 26, 3:22 AM CDT, 1 hour 35 minutes before
Area Forecast Discussion National Weather Service Quad Cities IA IL 322 AM CDT THU MAY 26 2016 .SYNOPSIS... Issued at 100 AM CDT Thu May 26 2016 Thunderstorms continue to increase in coverage from southern Minnesota into northern Missouri during the early morning hours. Leading storms had moved into southeast Iowa. The most intense storms were producing some hail and strong wind gusts. Warm and moist air remained in place across the area, with early morning temperatures in the mid 60s to low 70s. && .SHORT TERM...(TODAY AND TONIGHT) ISSUED AT 100 AM CDT Thu May 26 2016 The main forecast issues are convective trends and intensity this morning, and again from late afternoon through tonight. In the near term, strong storms are moving into the southwest portion of the forecast area. There may be some small hail, but the biggest concern would be isolated downburst winds in an environment with DCAPE above 1000 J/kg. Storms in western and north central Iowa have produced gusts over 80 mph. Deep layer shear is pretty meager to support very large hail, so again, am focused on isolated strong wind gusts through the early morning. High resolution models generally support a weakening trend for the western Iowa convection as it moves into the Quad Cities forecast area through the morning. Expect storms to exit to the east by late morning, with mainly dry conditions expected until at least late afternoon as temperatures peak again in the mid to upper 80s. From early evening through the overnight hours, there is still considerable uncertainty as to the location of remnant outflow boundaries from the morning storms. Much of the western portion of the forecast area has been included in the day 1 slight risk area, and this does appear to be favored for stronger deep layer shear and forcing from shortwave energy riding up the southwest flow aloft. A few storms could pose a wind/hail threat, but areas from northern Missouri into central Iowa should have more organized storms. .LONG TERM...(Friday THROUGH Wednesday) ISSUED AT 100 AM CDT Thu May 26 2016 Forecast focus on chances of storms through the extended along with above normal temperatures. Friday through Saturday night, looks quite active with the upper level trough coming out of the Plains and into the Midwest. Large scale ascent and a decent low-level jet should act on sufficient deep layer shear and instability to support several rounds of thunderstorms. Can't rule out a few severe thunderstorms during the period but shear is still not that impressive. Also, this is a positive-tilt trough and a weak surface low which would support a low end event. Due to more cloud cover and better coverage of showers and storms temperatures will not be as warm. Highs should be in the upper 70s to lower 80s. Sunday through Memorial Day, a quieter period with only slights or very small pops as troughing re-loads back in the Rockies. With more sunshine temperatures will be warming back into the lower to mid 80s. Tuesday through Wednesday, active pattern returns as upper level trough swings out into the Plains. Thunderstorm chances will be on the increase once again. Highs will remain above normal in the lower 80s at most locations. && .AVIATION...(FOR THE 06Z TAFS THROUGH 06Z Thursday NIGHT) ISSUED AT 1153 PM CDT Wed May 25 2016 Organized thunderstorm complexes over NW MO, eastern NE and western IA will continue eastward, possibly reaching the terminals between 09z and 12z in a weakening fashion. Confidence is not yet high enough to go beyond vicinity wording for showers at CID, MLI and BRL, while a tempo group was included at DBQ. Thursday, a break between systems is likely in the morning, then another round of showers and thunderstorms is possible from late afternoon though evening, which is advertised with prob30 groups for now. Otherwise, conditions will be predominantly VFR throughout with light south to southwest surface winds. && .DVN Watches/Warnings/Advisories... IA...None. IL...None. MO...None. && SYNOPSIS...RP Kinney SHORT TERM...RP Kinney LONG TERM...Haase AVIATION...Sheets
Hazardous weather outlook, May 26, 3:52 AM CDT, 1 hour 5 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE QUAD CITIES IA IL 352 AM CDT THU MAY 26 2016 IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007- 009-015>018-024>026-034-035-MOZ009-010-270900- BUCHANAN-DELAWARE-DUBUQUE-BENTON-LINN-JONES-JACKSON-IOWA-JOHNSON- CEDAR-CLINTON-MUSCATINE-SCOTT-KEOKUK-WASHINGTON-LOUISA-JEFFERSON- HENRY IA-DES MOINES-VAN BUREN-LEE-JO DAVIESS-STEPHENSON-CARROLL- WHITESIDE-ROCK ISLAND-HENRY IL-BUREAU-PUTNAM-MERCER-HENDERSON- WARREN-HANCOCK-MCDONOUGH-SCOTLAND-CLARK- 352 AM CDT THU MAY 26 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL ILLINOIS...NORTHWEST ILLINOIS...WEST CENTRAL ILLINOIS...EAST CENTRAL IOWA...NORTHEAST IOWA...SOUTHEAST IOWA AND NORTHEAST MISSOURI. .DAY ONE...TODAY AND TONIGHT A FEW STRONG TO POSSIBLY SEVERE STORMS ARE EXPECTED THROUGH MID MORNING. THE MAIN THREATS WILL BE ISOLATED WIND GUSTS TO 60 MPH AND HAIL TO DIME SIZE. FAVORED AREAS THIS MORNING ARE ALONG AND WEST OF A LINE FROM DUBUQUE...TO ALEDO AND MACOMB. LOCALLY HEAVY RAINFALL WILL ALSO PRODUCE PONDING WATER ON ROADS AND MINOR STREET FLOODING. FROM LATE AFTERNOON THROUGH TONIGHT...MORE SCATTERED THUNDERSTORMS ARE EXPECTED TO REDEVELOP. ISOLATED SEVERE STORMS ARE POSSIBLE...MAINLY WEST OF AN IOWA CITY TO KEOKUK LINE. QUARTER SIZE HAIL AND ISOLATED WIND GUSTS TO 60 MPH WILL BE THE MAIN THREATS. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY FRIDAY THROUGH SATURDAY...SEVERAL ROUNDS OF THUNDERSTORMS ARE EXPECTED AND ISOLATED SEVERE THUNDERSTORMS ARE POSSIBLE. THE MAIN THREATS WILL BE LARGE HAIL...DAMAGING WINDS AND FREQUENT DANGEROUS LIGHTNING. SUNDAY THROUGH WEDNESDAY...THERE IS A NEARLY DAILY CHANCE OF THUNDERSTORMS. HOWEVER...IT IS TOO EARLY TO DETERMINE THE RISK OF SEVERE WEATHER. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEED EARLY THIS MORNING...MAINLY SOUTH OF A HIGHWAY 34 TO GALESBURG LINE...AND AGAIN TONIGHT...MAINLY WEST OF AN IOWA CITY TO KEOKUK LINE. RP KINNEY/HAASE
In the hours before
Local storm report, May 26, 4:45 AM CDT, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
445 AM CDT THU MAY 26 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0442 AM TSTM WND GST VINTON 42.16N 92.03W
05/26/2016 E50 MPH BENTON IA EMERGENCY MNGR
&&Local storm report, May 26, 4:49 AM CDT, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
449 AM CDT THU MAY 26 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0447 AM TSTM WND GST 1 SSE CEDAR RAPIDS 41.95N 91.66W
05/26/2016 E60 MPH LINN IA TRAINED SPOTTER
WINDS GUSTING TO ABOUT 60 MPH FOR THE PAST MINUTE. STRONG
WINDS CONTINUE.
&&Local storm report, May 26, 4:50 AM CDT, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
450 AM CDT THU MAY 26 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0443 AM TSTM WND GST INDEPENDENCE 42.47N 91.89W
05/26/2016 M62 MPH BUCHANAN IA AWOS
&&
HAASELocal storm report, May 26, 4:53 AM CDT, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
453 AM CDT THU MAY 26 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0450 AM TSTM WND GST 1 N INDEPENDENCE 42.49N 91.89W
05/26/2016 E70 MPH BUCHANAN IA TRAINED SPOTTER
POWER OUT.
&&
HAASELocal storm report, May 26, 4:54 AM CDT, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
454 AM CDT THU MAY 26 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0445 AM TSTM WND GST 1 WNW INDEPENDENCE 42.47N 91.91W
05/26/2016 E80 MPH BUCHANAN IA TRAINED SPOTTER
&&Local storm report, May 26, 4:55 AM CDT, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
455 AM CDT THU MAY 26 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0453 AM TSTM WND GST 1 S STANLEY 42.63N 91.81W
05/26/2016 E70 MPH BUCHANAN IA TRAINED SPOTTER
SUSTAINED WINDS OF 50 MPH WITH GUSTS TO 70 MPH FOR THE
PAST 10 MINUTES.
&&
HAASEThe office that day
Everything else NWS Quad Cities, IA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 26, 2:40 AM CDT | Special Weather Statement | DVN | Jefferson, Keokuk, Van Buren | 50 min |
| May 26, 3:35 AM CDT | Special Weather Statement | DVN | Des Moines, Henry, Lee, Van Buren | 40 min |
| May 26, 4:17 AM CDT | Special Weather Statement | DVN | Des Moines, Lee, Louisa | 43 min |
| May 26, 4:24 AM CDT | Severe Thunderstorm Warning | DVN | Benton, Buchanan, Linn | 51 min |
| May 26, 4:41 AM CDT | Special Weather Statement | DVN | Linn | 49 min |
| May 26, 4:50 AM CDT | Severe Thunderstorm Warning | DVN | Cedar, Jones, Linn | 40 min |
| May 26, 4:59 AM CDT | Severe Thunderstorm Warning | DVN | Iowa, Johnson | 31 min |
| May 26, 5:25 AM CDT | Special Weather Statement | DVN | Cedar, Johnson, Muscatine | 50 min |
| May 26, 5:45 AM CDT | Special Weather Statement | DVN | Washington | 45 min |
| May 26, 6:04 AM CDT | Special Weather Statement | DVN | Scott | 41 min |
| May 26, 6:20 AM CDT | Special Weather Statement | DVN | Clinton | 55 min |
Nearby
Severe Thunderstorm Warnings in Iowa, 2016Every severe thunderstorm warning in 2016
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.